Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nausea
Nov 17, 2002

Please help! I started meds for first time 9 weeks ago on a treatment study. The meds were Sustiva and either Combivir or Trizivir (one is a placebo). The first week I had extreme nausea and upset stomach which subsided somewhat, but never really left and the Sustiva was bothersome--but tolerable. On week 3 I had neutrapenia (level 4) and all my meds were stopped. They decided to restart all meds after 5 days except AZT was to be lowered to 200mg. So they basically broke down the combivir and trizivir and gave me the individual pills to take. The nausea upon restarting this was unbelievable. I couldn't eat--lost 9 pounds and was miserable. Reglan and Compazine didn't work at all. They thought maybe the coating was different now that I was taken the broken down versions. On week 6 they gave me Kytril which is used for chemotherapy patients. That worked wonders. I immediatly could eat again and felt pretty good. I was really happy. After 3 doses of Kytril I didn't need to take it anymore. But then the Sustiva really began to bother me. I had extreme fogginess and would have scary depression/euphoria. I really couldn't handle it and do my work so they switched it somewhat reluctantly to Viramune on week 8. Well, I don't feel foginess or the odd moods. But now after starting the Viramune I feel nauseaus. I went in thinking I was having neutrapenia again because it felt like it but my bloodwork was absolutely normal. I'm stumped. Its been a week and a half now on my viramune/ trizivir or combivir regimen and I'm still nauseaus maybe every other day. Its debilitating. I can't do much of anything except lay down. The Kytril doesn't work anymore it seems. I have no idea what is causing the nausea. They seem to think it is the azt still. I think my study doctors are frustrated with me and hesitant to switch me off the azt. My numbers are doing pretty good. Viral load is down to 250 but not undetectible and my percentages are improving. My numbers when i began this treatment were not too bad after two years of no meds. VL at 20,000 and cd4 at 305. I hope you can help me with some advice--I really do. Thanks so much for this forum.

Response from Dr. Henry

In my experience about 10% of persons have some persistent nausea with AZT. Marinol is also oftne helpful for that. You might consider asking to substitute either abacavir, stavudine, or tenofovir for the AZT. If the study doesn't allow for switches and yet your nausea persists then the study may not be a good fit for you. It is hard to be patient but there likely is a combination out there which you can tolerate--sometimes it is a trial and error process to find it! KH



Previous
CYP 450 enzimes
Next
Sustiva Depression?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement